Alert archive / Iowa / Red Flag Warnings in 2010
Red Flag Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 1, 2010, 2:15 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2010, 2:15 PM CDT (19:15 UTC)
- Expired
- Apr 1, 2010, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
The text
As transmitted, in the capitals the NWS used until 2016.
874 WWUS83 KFSD 011915 RFWFSD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 215 PM CDT THU APR 1 2010 ...CRITICAL FIRE BEHAVIOR THIS AFTERNOON AND EARLY EVENING ACROSS NORTHWEST IOWA... .A WARM FRONT LOCATED EARLY THIS AFTERNOON FROM EXTREME NORTHEAST NEBRASKA TO NEAR THE MINNESOTA IOWA BORDER WILL CONTINUE TO PUSH NORTHWARD THROUGH THIS AFTERNOON. MUCH ABOVE NORMAL TEMPERATURES IN THE MID 70S TO LOWER 80S ARE EXPECTED WITH INCREASINGLY WINDY CONDITIONS. AS DEW POINTS CONTINUE TO MIX INTO THE UPPER 30S TO MID 40S...RELATIVE HUMIDITY LEVELS WILL DROP TO 20 TO 25 PERCENT. THE STRONGEST WINDS AND LOWEST HUMIDITIES ARE EXPECTED IN AREAS FROM THE IOWA GREAT LAKES SOUTH AND WEST TOWARD THE STORM LAKE AND SIOUX CITY AREAS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. NEZ249-SDZ258-012015- /O.CAN.KFSD.FW.A.0001.000000T0000Z-100402T0100Z/ EXTREME NORTHEAST NEBRASKA- LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY- 215 PM CDT THU APR 1 2010 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE FIRE WEATHER WATCH. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN SOUTH DAKOTA...258 IN NEBRASKA...249 TEMPERATURES...WINDS AND RELATIVE HUMIDITY ARE EXPECTED TO REMAIN BELOW THRESHOLDS REQUIRED TO ISSUE A RED FLAG WARNING. $$ IAZ300-301-020100- /O.UPG.KFSD.FW.A.0001.000000T0000Z-100402T0100Z/ /O.NEW.KFSD.FW.W.0002.100401T1915Z-100402T0100Z/ NORTHERN LOESS HILLS AND FLOYD RIVER BASIN- IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS- 215 PM CDT THU APR 1 2010 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN IOWA...300...301 SOUTH WINDS WILL CONTINUE TO INCREASE TO A GUSTY 20 TO 35 MPH IN THE MID AND LATE AFTERNOON HOURS. DRY GRASSES...WITH WELL ABOVE NORMAL TEMPERATURES IN THE UPPER 70S TO MID 80S...AND MINIMUM RELATIVE HUMIDITY VALUES OF 20 TO 25 PERCENT...WILL COMBINE FOR CONDITIONS FAVORABLE FOR RAPID SPREAD OF WILDFIRE. WHILE IT WILL CONTINUE WINDY INTO THE EVENING HOURS...INCREASING RELATIVE HUMIDITY VALUES TOWARD AND AFTER SUNSET WILL ALLOW CRITICAL FIRE CONDITIONS TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
046 WWUS83 KFSD 020102 RFWFSD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 802 PM CDT THU APR 1 2010 .RELATIVE HUMIDITY WILL CONTINUE TO INCREASE THIS EVENING... WHILE WINDS DECREASE...MAKING THE POSSIBILITY FOR RAPID SPREAD OF WILDFIRE LESS LIKELY. IAZ300-301-020215- /O.EXP.KFSD.FW.W.0002.000000T0000Z-100402T0100Z/ NORTHERN LOESS HILLS AND FLOYD RIVER BASIN- IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS- 802 PM CDT THU APR 1 2010 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN IOWA...300...301 CRITICAL FIRE WEATHER CONDITIONS HAVE IMPROVED THIS EVENING AS RELATIVE HUMIDITY HAS INCREASED AND WINDS HAVE DECREASED. FIRE WEATHER CONDITIONS WILL CONTINUE TO IMPROVE THE REMAINDER OF THIS EVENING. $$ 97
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:10 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 1, 11:10 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT THU APR 1 2010 .DISCUSSION... FIRE WEATHER IS THE MOST CRITICAL SHORT TERM CONCERN TODAY. CURRENTLY HAVE WMFNT LOCATED ALG SRN EDGE OF CWA THRU NERN NEBRASKA AND NW IA. TO THE NORTH...ELY LOW LVL JET HAS PRODUCED SOME ISSUES OF ITS OWN THIS MORNING...WITH STRONG INVERSION A FEW HUNDRED FEET AGL ALLOWING SURFACING OF WINDS ON THE WRN SIDE OF ELEVATION RISE WITH SOME GUSTS OF 30 TO 45 MPH EARLIER THIS MORNING...WHILE LIGHT ON THE UPSTREAM SIDE. THIS IS IN PROCESS OF BALANCING OUT WITH DECREASING INVERSION STRENGTH...AND MIXING IN OTHER AREAS. WINDS SOUTH OF WARM FRONT SHIFT SLY TO SSWLY...AND GIVEN THE WINDS ALFT IN THE PROFILERS AND SOUNDINGS THIS MORNING...EXPECT DRASTIC INCREASES THIS MORNING. MODELS SEEM TO ONCE AGAIN BE SUFFERING FROM THE NEGATIVE MOMENTUM TRANSFER ISSUE AGAIN...WHERE RATHER THAN MIXING DOWN THE OBSERVED STRONGER WINDS...THEY MIX UP THE LOW LVL LOWER MOMENTUM AIR TO DROP WIND SPEEDS TOO MUCH. WINDS SEEM A FAIRLY CLEAR CUT FACTOR THRU NWRN IA ONCE INCREASING BEHIND FRONTAL ZONE INTO THE EVENING HOURS. DWPTS CERTAINLY THE MOST CHALLENGING ASPECT OF THE DAY. THERE IS A LAYER OF LOWER TO MID 50S DWPTS TOWARD INVERSION TOP ON THE 12Z KOAX RAOB AND ALSO THE 1131Z TAMDAR ASCENT FROM KSUX. MIXING IS CRITICAL TO THE DWPT FCST...WHICH HAS NOT BEEN A STRONG SUIT OF THE MODEL DATA ALL WEEK LONG. GIVEN CURRENT EXPECTED HIGHS...MIXING OF DWPTS TO LOWER TO MID 40S WOULD SEEM APPROPRIATE AFTER A RISE TO THE LOWER 50S INTO EARLY AFTN. RECENTLY HAVE SEEN 8F DECREASE IN DEWPOINT AT LNK WHICH IS SOMEWHAT CONCERNING. THEREFORE...WL KEEP THE FIRE WX WATCH GOING THRU SERN SD AND NW IA AS NEITHER CLEAR CUT ENOUGH TO GO EITHER TOWARD CANCELLING NOR UPGRADING TO RED FLAG WARNING. FIRE DANGER DOES REMAIN VERY HIGH TO EXTREME ACROSS THE AREA NONETHELESS. VERY TEMPTED TO LOWER SOME TMPS THRU MID CWA BY A COUPLE DEGREES DUE TO THE THICKER CI COVERAGE...BUT FOR THE MOMENT WL RESIST WITH STRONGER MECHANICAL PROCESSES AND SOME THINNING EXPECTED IN CLDS THIS AFTN. /CHAPMAN && .AVIATION... VFR CONDITIONS LKLY TO PERSIST THRU TONIGHT...WITH WINDS THE MOST CRITICAL AVIATION ISSUE. ELY FLOW REGIME NORTH OF WARM FRONT LOCATED MID MORNING FM ERN NEBRASKA TO WRN IA...AND HAVE SEEN SURFACING OF THE ELY LOW LVL JET IN THE LEE OF THE GLACIAL RIDGE FROM NERN SD INTO SW MN FOR AREAS ARND KATY/KBKS AND KMDS...TO A LESSER DEGREE KLYV/KFSD AND KPQN. TAMDAR SOUNDING FROM KABR SHOWS THE LLJ STRUCTURE WELL...ALG WITH THE STRONG INVERSION 400-500 FT AGL WHICH SUPPORTED SURFACING OF STRONGER WINDS. GRADIENT STRONGER SLY WINDS WL SPREAD NWRD WITH WMFNT THRU SERN SD/NW IA AND INTO SW MN THIS AFTN...WHICH WL GUST OCCASIONALLY IN EXCESS OF 25 KTS. BY TONIGHT...IF DECOUPLING COULD END UP STRONGER ARND KSUX...COULD BE LOOKING AT NON CONVECTIVE LLWS SETUP AFT 03Z...UNTIL FROPA ON FRI AM. THREAT FOR MVFR CIGS WL INCRS TOWARD KHON STARTING 09-12Z...BUT FOR NOW KEPT MENTION ONLY AS HINT WITH SCT CLDS THRU 12Z...WITH CIGS AFTER. ALSO...NWRN IA INCLUDING KSUX COULD SEE ISOLATED ELEVATED TSRA AFTER 02/06Z WITH INCREASING INSTABILITY AND STRENGTHENING LOW LEVEL JET OVERNIGHT. COVERAGE NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT MENTION TSRA IN KSUX 18Z TAF...WITH POTENTIAL INDICATED BY CB CLOUD GROUP AT THIS TIME. /CHAPMAN && .PREV DISCUSSION... BIGGEST CHALLENGE FOR TODAY WILL BE FIRE WEATHER CONCERNS. A WARM FRONT PRESENTLY SITUATED OVER SOUTHEASTERN NEBRASKA INTO CENTRAL IOWA IS EXPECTED TO PUSH BACK TO THE NORTH TODAY...AND WITH THAT MUCH WARMER TEMPERATURES WILL RETURN TO MUCH OF THE AREA. IN ADDITION...WINDS ALOFT ARE EXPECTED TO INCREASE IN OUR SOUTH AND EAST LATER IN THE AFTERNOON WITH A DEVELOPING LOW LEVEL JET. THIS WILL RESULT IN EXTREME FIRE DANGER OVER OUR SOUTHEASTERN AREAS...BUT THE WILD CARD WILL BE HOW QUICKLY NEAR SURFACE MOISTURE RETURNS TO THE AREA ON VEERING WINDS OUT OF THE SOUTHEAST TO SOUTH BY LATER IN THE AFTERNOON. WENT BELOW GUIDANCE WITH RESPECT TO DEWPOINTS TODAY...WHICH YIELDS RH VALUES IN THE UPPER 20S THROUGH NORTHWESTERN IOWA BY LATE AFTERNOON...BUT CURRENTLY SEEING DEWPOINTS IN THE UPPER 40S TO LOWER 50S OVER IOWA...FAR EASTERN NEBRASKA AND NORTHERN MISSOURI...AND THE CONCERN IS THAT RH VALUES MAY END UP BEING TOO HIGH FOR RED FLAG CRITERIA OVER THIS AREA. IN LIGHT OF THIS...HAVE ELECTED TO KEEP A FIRE WEATHER WATCH FROM THE SOUTHERN JAMES RIVER VALLEY INTO NORTHWESTERN IOWA...THOUGH EXPANDING IT A BIT FARTHER TO THE NORTH AND EAST IN IOWA. DAY SHIFT WILL HAVE TO MONITOR DEWPOINTS CLOSELY FOR POSSIBLE UPGRADE TO RED FLAG WARNING. OTHERWISE...A FAIRLY QUIET DAY WITH NO PRECIPITATION EXPECTED WITH LOW TO MID LEVEL MOISTURE VERY LIMITED...WITH HIGHS RANGING FROM THE UPPER 60S IN OUR EXTREME WEST TO LOWER 80S SOUTHEAST. BY TONIGHT...A SHORTWAVE BEGINS TO LIFT OUT OF THE ROCKIES AND INTO WESTERN SOUTH DAKOTA...SO KEPT WITH CHANCE POPS IN OUR FAR WEST WITH THIS FEATURE DURING THE OVERNIGHT HOURS. MODELS CONTINUE TO BACK DEEPER MOISTURE TO THE OUR WEST WITH EACH RUN...SO AM SOMEWHAT CONCERNED THAT MUCH OF THE PRECIPITATION MAY REMAIN WEST OF OUR CWA AT LEAST DURING THE EARLY PART OF TONIGHT. BY LATE TONIGHT...A DEVELOPING FRONTAL BOUNDARY OVER THE WESTERN PORTIONS OF OUR CWA WILL BEGIN TO PUSH TO THE EAST...AND MAY SEE SHOWERS/THUNDERSTORMS DEVELOP IN OUR SOUTHEAST LATE TONIGHT THEN EXPAND NORTHWARD EARLY ON FRIDAY WITH ABUNDANT MOISTURE TRANSPORT ON A STRENGTHENING LOW LEVEL JET AS ANOTHER SHORTWAVE LIFTS OUT OF EASTERN NEBRASKA ON FRIDAY MORNING. LOW TEMPERATURES TONIGHT WILL REMAIN VERY MILD IN OUR EAST WHICH WILL REMAIN IN A STRONG SOUTHERLY FLOW...WITH READINGS STILL IN THE MID AND UPPER 50S BY EARLY FRIDAY MORNING. TO THE WEST...BEHIND THE FRONTAL BOUNDARY...TEMPERATURES WILL DROP TO NEAR 40 IN OUR FAR WEST. THE BOUNDARY WILL CONTINUE TO TRACK TO THE EAST ON FRIDAY...AND WITH THIS WILL SEE STEADY TO SLOWLY FALLING TEMPERATURES...ESPECIALLY IN OUR EAST...WITH SOME RECOVERY IN OUR WEST DURING THE LATE AFTERNOON. BEST CHANCE OF PRECIPITATION WILL REMAIN IN OUR EAST WHERE FORCING IS BEST...WITH DWINDLING PRECIPITATION CHANCES IN OUR WEST THROUGH THE DAY. STILL SOME MODEL DISAGREEMENT WITH HOW QUICKLY PRECIPITATION PULLS TO THE EAST ON FRIDAY NIGHT...WITH THE ECMWF/NAM PULLING IT OUT A LITTLE QUICKER THAN THE GFS...WHICH DIGS THE MAIN WAVE FARTHER TO THE SOUTH. TRIED TO COMPROMISE...KEEPING PRECIPITATION CHANCES IN OUR EAST INTO SATURDAY MORNING...WITH A SOME WRAP AROUND SHOWERS IN OUR NORTHEAST INTO SATURDAY AFTERNOON. LOWS ON FRIDAY NIGHT WILL AVERAGE IN THE MID 30S...WITH HIGHS ON SATURDAY IN THE 50S. ALL MODELS BEGINNING TO HINT AT ANOTHER WEAK SHORTWAVE CROSSING THE AREA ON SATURDAY NIGHT...THOUGH DIFFER SOMEWHAT ON THE TRACK OF THE SYSTEM...BUT WENT AHEAD AND THREW IN SOME SLIGHT POPS ACROSS THE CWA FOR THAT TIME FRAME. EASTER SUNDAY STILL LOOKING DECENT UNDER PARTLY CLOUDY SKIES AND HIGHS IN THE MID 50S TO LOWER 60S. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Apr 1, 11:47 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1147 AM CDT THU APR 01 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1147 AM CDT THU APR 01 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS MAY DEVELOP IN THE WESTERN JAMES RIVER VALLEY TONIGHT...WHILE ADDITIONAL ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEASTERN NEBRASKA INTO NORTHWESTERN IOWA BY VERY EARLY FRIDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... FLOODING WILL CONTINUE ALONG THE JAMES RIVER UNTIL FURTHER NOTICE. OTHER MAIN STEM RIVERS CONTINUE TO FALL. FIRE DANGER... VERY HIGH TO EXTREME FIRE DANGER WILL BE FOUND ACROSS PORTIONS OF FAR SOUTHEASTERN SOUTH DAKOTA...SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA THIS AFTERNOON. GUSTY WINDS AND LOW RELATIVE HUMIDITY...ALONG WITH EXTREMELY DRY GRASSES...WILL ALLOW FOR THE POTENTIAL FOR RAPID SPREAD OF WILD FIRE. PLEASE HANDLE ALL OPEN FIRES WITH CAUTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING...MAINLY OVER NORTHWESTERN IOWA INTO PORTIONS OF SOUTHWESTERN MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Red Flag Warnings in Iowa, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.